Are Your Patients Refractory to Statins?

Disclaimer: The views and opinions expressed herein are those of the author(s) and do not necessarily reflect the official policy or position of Consultant360 or HMP Global, their employees, and affiliates. Any content provided by our bloggers or authors are of their opinion and are not intended to malign any religion, ethnic group, club, association, organization, company, individual, or anyone or anything.

 

AUTHOR:
Matthew Sorrentino, MD

Professor of Medicine and Associate Director, Bucksbaum Institute for Clinical Excellence, The University of Chicago Medical Center


 

While most patients will respond well to a statin medication, it is important for health care providers to identify and understand the adverse effects associated with statin-intolerance.

Intolerance to a statin rarely develops. However, many patients will not be able to take a statin due to the adverse effects of the medication. The major adverse effects of statins are the potential for liver and muscle toxicity.

All statins can cause hepatotoxicity or myopathy. Hepatotoxicity is defined as an elevation in liver transaminases (alanine aminotransferase [ALT] and/or aspartate aminotransferase [AST]) more than 3 times the upper limits of normal. Hepatotoxicity occurs in less than 1% of patients with standard doses of the statins.

The incidence of statin-induced muscle side effects in randomized controlled trials was found to be low (reported in 1% to 5% of patients). Observational studies, however, have reported a higher incidence of muscle-related toxicity, ranging from about 10% to 22% of patients. Myalgias are the most common statin-induced muscle toxicity and are described as muscle soreness, aches, cramping, or stiffness, noted either at rest or brought on by exertion. Significant inflammation is not present and elevation in muscle enzymes such as creatine kinase (CK) is not present.

Myositis or myonecrosis is inflammation of the muscles and is diagnosed by an elevation of the CK enzyme with or without muscle symptoms. Myositis is defined as a CK elevation greater than 10 times the upper limit of normal for CK. Rhabdomyositis or rhabdomyolysis can be defined as a CK greater than 10 times the upper limit of normal with myoglobinuria and/or renal impairment. Autoimmune mediated necrotizing myositis is a more recently described rare condition exemplified by muscle weakness, elevated CK, and persistence of symptoms for more than 2 months despite statin discontinuation. These last 3 muscle conditions are very rare and occur in only a few of every 10,000 patients treated.

Certain patient groups may be more susceptible to statin-induced muscle toxicity than others. Older individuals, women, and individuals with reduced muscle mass may have an increased risk for statin muscle toxicity. Patients with renal or hepatic dysfunction are at increased risk due to the increased serum concentration of the drugs. Hypothyroidism may increase muscle symptoms by delaying statin metabolism. Statin therapy may cause symptoms of an underlying muscle disorder to emerge. Patients with vitamin D deficiency may be more prone to muscle symptoms.

Reference:

Sorrentino M. Lipid treatment of the statin intolerant patient. Presented at: American Medical Forum (AMF) Update CME: Internal Medicine and Primary Care; November 9 to 12, 2017; Chicago, IL.

Submit Feedback

Name